I had total blood test on 12/27/00: I originally went in because my stomach had been burning for about 9 days and I had off and on diareahha. No blood, or anything unusual. All blood count (red, white, hemo, globin, albumin, came back normal. But, my indirect bilirubin was 2.4, with direct at .3,total 2.7. ALT was 71, AST 32. Alkaline phosphatase a tad high at 141. I went back a week later and my Dr. repeated the liver portion. ALT, AST, and Alk. Phosp, stayed the same, but I had a 3.3 indirect bilirubin. Direct still at .3. I have no pain anywhere in my abdomen. I've been taking Zantac because I still have somewhat burning stomach, but nor quadrant pain on either side. Have a great appetite and haven't had any diarehha. Over the last couple of days, I notice when I pull my bottom eye lids down, I can see a little yellow. And, probably the last 6-7 days my eyes have been burning a little and a little red. But not really jaundice except under the bottom eye lid. I've also had dark urine in the morning, more than normal. If it's my indirect bilirubin that is high, why is my urine darker? What do you think this could be? No pains...
My liver functions are so outta whack all the time that I know for sure that you can have very dark urine with an elavated billi... my urine is frequently the color of iced tea... the yellowing under the eyelid could be a product of very mild jauntice..
I see you live in Highlands Ranch, I am in Parker... who is your doc? I have an awesome GI/liver specialist... if you need one.
In addition, are you on any other meds? Sometimes those can mess with your liver panel. My numbers bounce from normal to an ALT of 950 and AST of 720, GGTP can be in the 300's and my indirect bili hangs out at between 2.0-4.5... so I understand. Liver stuff is scary, but it is not uncommon to have little blips every so often. Do you have a history of gallbladder problems? That could be the culprit... sometimes your pancreatic functions can cause the liver to go a little wonky too... my liver issues are from Crohns disease, and the meds they have tried to treat the crohns with have made my liver irritable....
Zarra is right. There are several things that can caused the liver to act screwy. For a while I too had dark urine which had bilirubin in it. That was caused by the Common Bile Duct being blocked.
This happened after surgery in April 2000 to remove the gall bladder and nissen fundo for reflux. Apparently I am one of the 3-5% of people (if you listen to my old PCP the chances are Zero) who will still pass stones with no gall bladder,
After two attacks that felt just like the gall bladder attacks, my GI did an ERCP on me. This is like an endoscopy, only they go further (into the pancreas) and inject a dye so the duct work shows up on x-ray. While he was in there he cleaned out the CBD which was filled with sand/sludge. He also did a sphinctometry - cut open the valve open between the CBD and the intestine.
After that the bilirubin dissappear from my urine. Along with all the other things like protein that was wrong with it.
Good luck to you and hope you find out whats wrong with you. Bilirubin is not normal...
Thanks Zarra, I trying to keep this all in perspective. I don't know how concerned I should be. I had an ultrasound about 2 weeks ago and it came back normal. I've also had a couple of more blood tests since the last email. My total bilirubin last week was 1.7 (.3 direct and 1.4 indirect)Normal is 0-1.6. My ALT has jumped up over the last 3 weeks. Last week it was 93,(scale of 5-72) and Alk. Phosph. was 136 (scale of 45-135). This week my Alk. Phosph. was 126 (which is in the normal range), ALT was still 90 (after being off Lipotor for 2 weeks) and total bilirubin was 2.1. (.3 direct and 1.9 indirect). So, bottomline, my bilirubin and ALT are still above normal. I haven't drank alcohol since 1/5/01, and have been off Lipotor for 2 weeks - negative ultrasound -- I don't know what to think, or how concerned I should be. I think I probably have Gilbert's which is not a big deal, but I guess what concerns me is the elevated ALT in addition to the indirect bilirubin. Thanks. Aaron By the way I used to live in Parker until about a year ago!
With numbers like those, I would not freak out. Just keep an eye on them. The numbers you are reporting are just a hair above normal and my doc doesn't get wigged out about them. Like I said before, it isn't uncommon to have blips - the Lipator could have caused the rise in the liver numbers. Sometimes when your liver is acting a little sluggish (which it is) it can take several weeks to clear the itself. Our livers are like a REALLY busy office -- somethings are priority and have to get done NOW (like producing bile for digestion) and cleaning other impurities from our blood - and then somethings are not really deadline specific ie I'll get to it when I can... I think that MIGHT be whats going on here.
I know for a fact that my numbers were so crazy and having at the time just loosing my gallbladder, my liver went into a tail spin - it took months and months to get it all sorted out.
The moral of this story is: wait this out and see what happens. It sounds like your liver numbers are recovering, and I know that my doc would not be really excited over these numbers - especially with the normal ultrasound. You numbers are not that far out of the range and you should be fine. (That's just my medically minded way of thinking any way)
disclaimer: I am not a medical doctor, I just play one on TV
Sorry for the slow response here. The answer to your ultrasound question is: yes and I don't know. It can definatly see 'inside' the liver because they are always looking at my common bile duct which I think is pretty centrally located. Seeing the backside of the liver? I am not certain but I know in the 12 liver ultrasounds I have had, they have rolled me onto my side and been able to do some exam from that side. I know they look at the kidneys on the back side, but not sure about the liver. Good question. I will have to go hunting now for that one! Hope you are well